Georgia, 2006Damaging Wind and Lightning Strikes in Georgia, June 24, 2006
June 24, 2006 · NWS FFC · 4 events in 4 counties and zones
3 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $116,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 24, 4:22 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 24, 4:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT SAT JUN 24 2006
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
STALLED FRONT NORTH AND WEST OF FORECAST AREA CONTINUES TO ACT AS
FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS. GFS AND NAM BOTH
INDICATING BEST MOISTURE AND INSTABILITY NORTH OF A CARROLLTON TO
ATHENS LINE. ATMOSPHERE HAS BEEN SLOW TO DESTABILIZE TODAY...BUT
SHOULD START TO SEE ISOLATED THUNDERSTORMS POPPING UP OVER THE
NEXT HOUR OR SO BASED UPON LATEST SATELLITE IMAGERY. 12Z SOUNDING
AT FFC INDICATING 5 DEGREE WARMER AT H50 THIS MORNING COMPARED TO
YESTERDAY. THIS LEADS ME TO BELIEVE THAT STORM COVERAGE WILL NOT
BE AS MUCH AS YESTERDAY AND THEY WILL DISSIPATE EARLIER THIS
EVENING. HAVE GONE WITH SCATTERED POPS OVER NORTH GEORGIA WITH
ISOLATED OVER CENTRAL PORTIONS. TROPICAL WAVE APPROACHES NORTHEAST
COAST OF FLORIDA BY TOMORROW MORNING. THIS WILL BRING AN INCREASE
IN MOISTURE...AND LIKELY POPS ACROSS THE FORECAST AREA TOMORROW
AND INTO MONDAY ACROSS EAST GEORGIA. WILL HAVE TO MONITOR
EASTERN...AND ESPECIALLY NORTHEAST MOUNTAIN...AREAS FOR POSSIBILITY
FOR HEAVY RAINFALL SUNDAY NIGHT INTO MONDAY. WILL HOLD OFF ON
FLOOD OUTLOOK AT THIS TIME AND LET LATER SHIFTS CONTINUE TO
MONITOR THE SITUATION.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
UPPER LEVEL SHORT WAVE PUSHES SURFACE FRONT EAST OF FORECAST AREA
BY MIDDAY TUESDAY WITH DRIER CONDITIONS TUESDAY AND WEDNESDAY. GFS
BACKING OFF TROUGH ON THURSDAY...MORE IN LINE WITH CANADIAN NOW.
HAVE DROPPED POPS TO ISOLATED OVER CENTRAL GEORGIA THAT TIME
FRAME...OTHERWISE NO CHANGES MADE TO THE EXTENDED AS SURFACE FRONT
STALLS NORTH AND WEST OF FORECAST AREA BY THE END OF EXTENDED
PERIODS.
&&
.AVIATION...
STALLED FRONTAL BOUNDARY ACROSS CENTRAL TENNESSEE STRETCHING BACK
ACROSS NORTHERN ALABAMA HAS KEPT MOST OF THE THUNDERSTORM ACTIVITY
OUT OF NORTHERN GEORGIA. A WEAK SURFACE LOW OVER SOUTHERN ALABAMA IS
PROVIDING THUNDERSTORM ACTIVITY IN THE VICINITY OF THE CSG AIRPORT
BUT SHOULD REMAIN ISOLATED. THE POTENTIAL FOR THUNDERSTORMS TO
DEVELOP ACROSS NORTH GEORGIA STILL REMAINS BUT SHOULD STAY ISOLATED
THEREFORE ONLY WARRANTING A VCTS. WINDS WILL REMAIN LIGHT AND FOR
THE MOST PART NEAR EAST AT AROUND 5 KTS. THE GFS SLOWLY MOVES THE
STALLED FRONTAL BOUNDARY SLIGHTLY TO THE EAST BY DAYBREAK WHICH
SHOULD KEEP THE CEILINGS BROKEN WITH SCT CLOUDS AROUND 5K FT. LIGHT
FOG SHOULD REDUCE VSBYS TO 4-5SM AROUND DAYBREAK. AS THE BOUNDARY
APPROACHES NORTH GA TOMORROW AFTERNOON SHOWERS AND THUNDERSTORMS
WILL BECOME LIKELY.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 70 85 70 81 / 30 70 50 50
ATHENS 68 86 69 82 / 40 70 60 60
GAINESVILLE 68 83 67 78 / 40 70 60 70
ROME 71 89 69 86 / 30 70 50 50
COLUMBUS 74 90 72 86 / 20 60 50 50
MACON 70 90 72 86 / 20 60 60 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
12/22
Hazardous weather outlook, Jun 24, 4:39 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
539 PM EDT SAT JUN 24 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
539 PM EDT SAT JUN 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS EVENING AND TONIGHT
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA.
.SYNOPSIS...
HIGH PRESSURE ALOFT HAS WEAKENED AND A BROAD TROUGH OF LOW
PRESSURE PREVAILS OVER THE SOUTHEAST. A SURFACE BOUNDARY WILL
PERSIST ACROSS CENTRAL TENNESSEE STRETCHING BACK THROUGH CENTRAL
ALABAMA TODAY...HELPING TO KEEP THUNDERSTORMS DEVELOPMENT ONLY
ISOLATED.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS OF 40 MPH. THE MOST FAVORED LOCATION FOR
THUNDERSTORM TO DEVELOP SHOULD BE WEST OF A LINE STRETCHING FROM
BLAIRSVILLE TO ATLANTA TO AMERICUS.
.DISCUSSION...
THE AIR MASS WILL BE MODERATELY UNSTABLE THIS EVENING AND
TONIGHT. CAPES WILL RANGE FROM 1000 TO 2000...AND LIFTED INDEX
VALUES WILL RANGE FROM MINUS 3 TO MINUS 4. AFTERNOON HEATING AND THE
SURFACE TROUGH WILL HELP TO TRIGGER ISOLATED THUNDERSTORM
DEVELOPMENT AHEAD OF THE SURFACE BOUNDARY THIS EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY...AND
AGAIN ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON AND EVENING.
22
In the hours before
Special weather statement, Jun 24, 4:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT SAT JUN 24 2006
GAZ001-002-242230-
549 PM EDT SAT JUN 24 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN DADE AND WESTERN
WALKER COUNTIES UNTIL 630 PM EDT...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTH OF RISING FAWN IN SOUTHERN DADE
COUNTY...DRIFTING NORTHEAST AT 5 MPH.
PEA-SIZED HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Jun 24, 5:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT SAT JUN 24 2006
GAZ002-003-242300-
630 PM EDT SAT JUN 24 2006
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS...PEA-SIZED HAIL...AND
FREQUENT LIGHTNING IN WALKER AND CATOOSA COUNTIES UNTIL 700 PM EDT...
AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROCK SPRING TO LA FAYETTE...MOVING EAST AT
25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...ALONG WITH PEA-SIZED HAIL...AND FREQUENT LIGHTNING.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Jun 24, 5:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT SAT JUN 24 2006
GAZ004-242315-
637 PM EDT SAT JUN 24 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND WIND GUSTS TO 40
MPH WINDS IN WHITFIELD COUNTY UNTIL 715 PM EDT...
AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JUST NORTH OF ROCK SPRING...TO
VILLNOW...MOVING NORTHEAST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHITFIELD COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE TUNNEL HILL...ROCKY FACE...DALTON...AND VARNELL. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Thunderstorm Wind, Floyd
- When
- June 24, 6:00 PM EST to 6:30 PM EST
- Where
- Floyd County, 6 mi N of Rome
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.333, -85.183
The Floyd County Emergency Management Director reported that two to three trees and one power line were blown down by thunderstorm winds in the north part of the county between Armurchee and Shannon.
Lightning, Coweta
- When
- June 24, 6:00 PM EST to 6:30 PM EST
- Where
- Coweta County, Newnan
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.354, -84.763 (the zone’s center; the record gives no point)
The Times Herald of Newnan reported that a tree fell on the Breakaway Child Care building on Washington Street as a result of a lightning strike. In another incident, lightning struck and set a home on fire on U.S. Highway 29 North. Minor power outages were also reported in the area as a result of lightning strikes.
Lightning, Murray
- When
- June 24, 6:18 PM EST to 7:30 PM EST
- Where
- Murray County, Countywide
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Chatsworth Times reported that lightning strikes from repeated thunderstorms across the area during the evening hours caused damage at several locations. The most substantial damage was to a home on Green Road in Chatsworth. The lightning put a hole through a brick wall and set the insulation in the attic on fire. Elsewhere in the county, two trailers were set on fire by lightning, neither was completely destroyed, but both suffered considerable interior damage. Lightning also set a electrical transformer on fire at the Murray County High School.
Lightning, Cherokee
- When
- June 24, 8:10 PM EST
- Where
- Cherokee County, 2 mi NE of Canton
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.244, -84.476 (the zone’s center; the record gives no point)
The Cherokee County Emergency Management Director reported that a lightning strike to a home in the Keithburg Community resulted in a fire causing significant damage to the structure.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Maryland, June 24 to 28, 20065 deaths · 1 injured · $5.5 million · 24 events
- Flash Flooding in Virginia, June 24 to 28, 2006$14 million · 37 events
- Flash Flood in New Jersey, June 24, 20061 death · 1 event
- Hail and Damaging Winds in Nebraska, June 24, 2006$105,000 · 1.75 in hail · 5 events
- Lightning Strike in North Dakota, June 24, 2006$125,000 · 1 event
- Hail and Damaging Wind in Iowa, June 24, 2006$30,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Colorado, June 24, 20062.5 in hail · 29 events
- Hail and Damaging Winds in Minnesota, June 24, 20061.75 in hail · 27 events
- Flash Flood in Kentucky, June 24, 2006$20,000 · 1 event
- Damaging Wind in Alabama, June 24, 2006$20,000 · 50 kt wind · 1 event
- Tornado and Hail in Wisconsin, June 24, 2006F0 · 10 events
- Hail and Damaging Winds in Iowa, June 24, 2006$10,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513697, 5513699, 5513700, 5513698.